Alabama, 2004

Hail and Damaging Wind in Alabama, August 28, 2004

August 28, 2004 · NWS BMX · 2 events in 1 county or zone

Dime to penny size hail was reported between Tuscaloosa and Duncanville near US 82. A few trees were also blown down at the same location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Dime to penny size hail was reported between Tuscaloosa and Duncanville near US 82. A few trees were also blown down at the same location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 28, 2:33 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 28, 2:33 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD PRELIM NUMBERS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT SAT AUG 28 2004

.SYNOPSIS...THE WEATHER CONTINUES TO BE UNSETTLED IN THE SHORT
TERM.  THE LAST PART OF THE EXTENDED TIME PERIOD WILL NEED TO BE
MONITORED CLOSELY FOR THE EFFECT OF HURRICANE FRANCES.
&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
THE GFS SEEMS TO INITIALIZED BETTER THAN THE ETA...BUT BOTH AGREE FOR
THE MOST PART IN THE OVER ALL TRENDS.

THE ETA DOES NOT HAVE THE FRONT THAT WELL DEFINED IN THE UPPER
LEVELS.  IT BRINGS THE FRONT INTO ALABAMA TOMORROW AND INTO MONDAY.
IT ALSO STALLS IT ACROSS THE SOUTHERN PART OF THE STATE AND TRIES
TO BRING IT BACK NORTH ON TUESDAY AS A WARM FRONT.  THE GFS HAS A
SIMILAR SOLUTION BUT FOR THE MOST PART BRINGS THE FRONT THROUGH THE
STATE.

SINCE THE GFS INITIALIZED BETTER WILL GO CLOSER TO THAT...BUT THE
ETA IS NOT OUT OF THE QUESTION BECAUSE FEEL IT IS ACCOUNTING FOR
TS GASTON.
&&

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
THIS TIME FRAME MAY CHANGE CONSIDERABLE DEPENDING ON HOW THINGS
PLAY OUT.  CONFIDENCE IS NOT THAT HIGH.

THE BEGINNING OF THE PERIOD COULD CHANGE IF THE ETA IS CORRECT AND
MOVES THE FRONT NORTH AS A WARM FRONT.  WILL CONTINUE TO WATCH
THIS...BUT AT THIS TIME REALLY DID NOT MAKE ANY CHANGES.  LEFT THE
FORECAST DRY FOR THE MOST PART.

THE LATER PART OF THE FORECAST /AND PAST THIS TIME FRAME/ WILL
DEPEND UPON HURRICANE FRANCES.  AT THIS TIME IT IS FORECAST TO BE
NEAR THE BAHAMAS ON THURSDAY AND INTO THE GULF OF MEXICO BY THE END
OF NEXT WEEKEND.  HURRICANES HAVE BEEN KNOWN TO MAKE THEIR OWN
ENVIRONMENT SO WILL CONTINUE TO MONITOR CLOSELY.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    70 86 70 87 65 / 30 60 40 20
ANNISTON   72 87 71 88 67 / 30 60 40 30
BIRMINGHAM 72 87 71 87 67 / 30 60 40 30
TUSCALOOSA 73 87 70 89 66 / 30 60 40 30
CALERA     71 88 71 88 67 / 30 60 40 30
AUBURN     73 88 72 87 69 / 20 50 50 40
MONTGOMERY 74 93 73 90 71 / 20 50 40 40
TROY       71 90 72 90 68 / 20 40 50 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

80
Hazardous weather outlook, Aug 28, 11:52 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT SAT AUG 28 2004

ALZ011>015-017>050-291230-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
1252 PM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE... (THIS AFTERNOON AND TONIGHT)

A FEW STRONG THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE THIS AFTERNOON...MAINLY
ACROSS AREAS THAT ARE WEST OF ALABAMA HIGHWAY 43, AND AREAS THAT ARE
NORTH OF INTERSTATE 59.

WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS THE REMAINDER OF THE FORECAST AREA...THE ATMOSPHERE IS
EXPECTED TO REMAIN SLIGHTLY MORE STABLE...AND NO SIGNIFICANT
HAZARDOUS WEATHER IS EXPECTED.

THE WET MICROBURST POTENTIAL FOR THIS AFTERNOON:

BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN... (SUNDAY THROUGH FRIDAY)

WITH ABUNDANT MOISTURE, AND SUFFICIENT INSTABILITY REMAINING ACROSS
THE AREA ON SUNDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP...WITH THE POTENTIAL FOR A FEW STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 1:13 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT SAT AUG 28 2004

ALZ011-282000-
MARION-
213 PM CDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 300 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM A DEVELOPING THUNDERSTORM...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRILLIANT.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINFIELD AND
BRILLIANT THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WIND GUSTS UP TO 45
MILES PER HOUR.
Special weather statement, Aug 28, 1:40 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT SAT AUG 28 2004

ALZ012-282015-
LAMAR-
240 PM CDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 315 PM
CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MANSFIELD...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MANSFIELD AND
BEAVERTON THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 28, 1:46 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT SAT AUG 28 2004

ALZ012-282015-
LAMAR-
246 PM CDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 315 PM
CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLPORT.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLPORT AND KENNEDY
THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 28, 2:25 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SAT AUG 28 2004

ALZ012-282100-
LAMAR-
325 PM CDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 400 PM
CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF VERNON...MOVING WEST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VERNON...SULLIGENT
AND MOLLOY THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 28, 2:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SAT AUG 28 2004

ALZ015-282115-
WALKER-
350 PM CDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM A DEVELOPING THUNDERSTORM...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER AND
GOODSPRINGS THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 67 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 28, 3:40 PM CST
Where
Tuscaloosa County, 3 mi NW of Duncanville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.083, -87.483

Hail, Tuscaloosa

When
August 28, 3:40 PM CST
Where
Tuscaloosa County, 3 mi NW of Duncanville
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.083, -87.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416576, 5416577.